Texas, 2003

Damaging Wind in Texas, August 29, 2003

August 29, 2003 · NWS LUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 29, 2:23 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 29, 2:23 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT FRI AUG 29 2003

.DAY ONE...
FIRST SIGNIFICANT WIDESPREAD RAINFALL EVENT SINCE LATE JUNE APPEARS
TO BE DEVELOPING THIS AFTERNOON. A COOL FRONT WILL CONTINUE TO PUSH
SLOWLY SOUTH THROUGH THE AREA OVERNIGHT WHILE A SURFACE LOW OVER
WEST TEXAS AND SE NEW MEXICO PUMPS ABUNDANT MOISTURE INTO THE AREA
FROM THE SOUTHEAST. ISOLATED THUNDERSTORMS DEVELOPING THIS AFTERNOON
ARE EXPECTED TO INCREASE IN COVERAGE OVERNIGHT INTO SATURDAY WITH
LOCALLY HEAVY RAIN LIKELY DUE TO SLOW MOVING THUNDERSTORMS.  WHILE
RAINFALL IN VERY LOCALIZED AREAS MAY BE ENOUGH TO PRODUCE MINOR
FLOODING...DO NOT FEEL FLASH FLOOD WATCH IS CURRENTLY IN ORDER.

BY SATURDAY AFTERNOON...EXPECT DECREASING RAIN CHANCES AS DRIER AIR
BEGINS TO PUSH SOUTH INTO THE AREA BEHIND THE FRONT AND 700MB TROUGH
AXIS BEGINS TO MOVE EAST.

FCSTID = 04

.DAYS TWO THROUGH SEVEN...
AREAS OF RAIN SHOULD CONTINUE TO END FROM NORTHWEST TO SOUTHEAST
THROUGH SATURDAY EVENING AS THE TROUGH CONTINUES ITS MOVE ACROSS THE
CENTRAL PLAINS. WITH DECENT DOWNGLIDE INDICATED WE SHOULD SEE CLOUD
COVER GRADUALLY DISSIPATE ALLOWING FOR A PLEASANT SUNDAY. EVEN WITH
NORTHWESTERLY FLOW FOR EARLY IN THE WEEK IT APPEARS THAT IT WILL BE
DIFFICULT TO SEE ANY THUNDERSTORMS INTO THE CWA WITH FAIRLY DRY
MIDDLE AND UPPER LEVELS ANTICIPATED. THIS SHOULD ALLOW FOR
TEMPERATURES IN THE 80S THROUGH MOST OF NEXT WEEK. MAY EVEN SEE A
FEW LOWS ACROSS THE NORTHWESTERN CWA DIP TO AROUND 50. A FEW 90S MAY
BE POSSIBLE BY LATE IN THE WEEK.

FCSTID = MM

FRIONA      58 77 55 83 / 90 60 00 00
TULIA       61 76 56 82 / 90 60 10 00
PLAINVIEW   63 77 57 83 / 90 60 10 00
LEVELLAND   63 78 58 84 / 90 70 20 00
LUBBOCK     64 77 58 84 / 90 70 20 00
BROWNFIELD  65 78 59 85 / 80 70 20 00
CHILDRESS   65 79 59 82 / 90 70 20 00
SPUR        66 80 61 84 / 80 70 30 00
ASPERMONT   69 82 64 84 / 80 70 30 00

.LUB...NONE.
Hazardous weather outlook, Aug 29, 10:00 AM CST, 7 hours 25 minutes before
TXZ021>044-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT FRI AUG 29 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

LOCALLY HEAVY RAIN IS POSSIBLE WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
HOWEVER...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
August 29, 5:25 PM CST to 5:30 PM CST
Where
Bailey County, 2 mi S of Muleshoe
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.733

The West Texas Mesonet station south of town measured a 60 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368515.